Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Frustrated With Lipo In Los Angeles
Jan 15, 2004

I found out I was hiv positive in 1985.I'm 46 years old now...I am a white male. In 1985 I started off with 226 T-Cells.In October 2003 I had 1,519 T-Cells and undetectable viral load.I'll find out my December 2003 results when I see my doctors in My late January 2004 appointment.Only problem is my cholesterol level is 338.I have had high cholesterol now for 3 years and I take a daily pill of Pravachol-40MG.I also have type 2 diabetes and take 4MG pill daily of Avandia. I have a bizarre form of Lipo dystrophy .My belly is huge and stiff-my weight is 271,I am 5 foot 11,white male.My doctor's HAD me on Trizivere with sustiva for a year.My lipo got worse.Sustiva I've been on for 4 yrs.I've been on my new regimen of meds since December 2003- Emtriva-200MG pill a day,Viread 300 MG pill a day along with Sustiva 600 MG Pill a day.I also take Oxandrin 4 pills a day-2.5 MG's each,and one to 2 times a month I get a 200 MG shot of Depo testosterone.I also take supplements that have amino acids in them -something called American Whey-protein powder I mix with water I buy that at vitaimin bin .com and I take NAC made by Jarrow and sometimes PROLAB's Easy to Swallow AMINO GELCAP. Also I workout at the gym with weights and I do the stairmaster 4-5 days a week.But recently am recovering from the worst flu of the century-I haven't been at the gym since Christmas eve. What I'm having trouble with are a few things.Well I have my facial wasting under control somewhat.I had my cosmetic doctor who is an MD inject my face with Silikon and he made my face look normal again.But the rest of my body is still viciously advancing with Lipodystrophy.I eat healthy,no dairy,but alot of protein with low or no cholesterol and salads and fresh cooked fish in olive oil with garlic. My doctor's yell at me and tell me my cholesterol is too high-well,it is..buty its the hiv meds and steroids that are the culprits.Doctor looks at my big lipo belly and says I have to lose weight.I tell him ..well,doc its Lipodystrophy..all my so called hiv expert doctors always seem to be in that unrealistic world blaming me the patient for getting fat or why the cholesterol is so high.. when its my MEDS that have caused my deformaty-this makes me feel so alone and angry.One of my doctor's prescribed a supplement for me called L-Carnitor(Levocarnitine) which costs 145 to over 200 a month.He said its suppose to counter act the Lipodystrophy and put the fat where its suppose to go in the body.I've been on it for 3 months and not much has changed on my body for the better.I looked around for having the lipo belly removed-sucked out-but this is a dangerous procedure and the lipo could be wrapped around vital internal organs and i could lose alot of blood.So,that idea is out. I wonder if I am on the best medine regimen my doctors have me on.There is some new med that is suppose to reverse or keep lipodystrophy from advancing..i forget the name of the drug-all I know is my doctor won't let me take it because my liver enzymes are too high.And this new med is extremely hard on the liver.My arguement with my main doctor is-all the meds i take are hard on my liver..so why can't i take this new drug.But he said no-this is the worst of them and you need your liver. Doctor has me on my current drug regimen and says it will cause the least of my lipodystrophy.Is that true? As for my social life.I don't have one.I live in Los Angeles where the so called pretty people are-atleast on the outside they are.I have a full-time job,in my private life I have my mom and other family members and i stay home alot watching tv and being on the computer.I just miss the one on one friendship with another male. Lost all my friends to AIDS in the early 1990's.I have been to hiv support groups-about 30 of them through the years.Am burned out on them.I do go to hiv support groups on America Online in chat rooms-that helps.I joined a dating service 2 years ago online.Went out with someone who was older than me but he still wanted to go to bars and pick up guys.So I ended that. It's easy to isolate yourself-Hiv and AIDS can be like a tomb-I still try to join the human race even though it seems like it does'nt want to join me.Its a part of my soul to be with someone-go to movies or talk,whatever. I hope you can give me feedback about this medical regimen I'm on. One more thing.My doctor told me that alot of people who have lipodystrophy have died of heart attacks. I guess doctor has to disclose that to cover his ass. Thankyou for your time.

Response from Dr. Moyle

I think this wins the rocord for the longest question! three issues come out 1. high cholesterol 2. fat redistribution 3. supplement use.

Your cholesterol is nothing to do with diet or exercise. A diet rich in oily fish, fruit and vegetables is ideal. A glass of red wine each day would also help. Regular exercise is also good for lipids and central fat accumulation. Recent studies with avandia suggest it may make lipids worse in people with HIV. You may discuss changing to metformin which should improve lipids and may help you lose fat from your abdomen and some weight overall. Losing weight will also improve your lipids and the diabetes. Your combination change should help your lipids and eventually the fat loss. To see the benefits however will take more than a year. You are taking a lot of unproven extra therapies. These may be helpful or may be harmful. Two small cohort studies with carnitine suggest very modest lipid benefits and no body shape improvements. There is no evidence of any value in NAC and you should get all the amino acids you need from a balanced diet. Cutting these things out will reduce pill numbers, save money and avoid risk of side effects and drug interactions. Testosterone should only be supplemented if you are deficient in it...too much testosterone will make lipids worse. I hope this gives some starting points regards Graeme Moyle


Previous
quick question
Next
Consider Hydroxy Urea to treat head/neck fat pads

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement